Volume 3 Supplement 2
21st European Workshop for Rheumatology Research
Newer immunmodulating drugs in rheumatoid arthritis may precipitate glomerulonephritis
© BioMed Central Ltd 2001
Received: 15 January 2001
Published: 26 January 2001
Three patients with rheumatoid arthritis on newer immunmodulating therapy, developed acute glomerulonephritis. Two of the patients were treated with tumour necrosis factor blockade (Etanercept, 25 mg sc. twice a week) and one with leflunomide (Arava, 20 mg daily) in addition to the conventional medical treatment. All of the patients developed unexpected blood and urinary abnormalities, two of them after treatment with Etanercept for eleven- and one months respectively. Renal biopsies showed in, the patients with long term Etanercept treatment, focal proliferative glomerulonephritis with cellular crescents in 30% of all glomerular sections. The biopsy showed mesangial deposits of IgA. This patient was suspected clinically for subacute bacterial endocarditis, however all data were negative. In the other patient treated with Etanercept for only four weeks slightly diffuse mesangial proliferative glomerulonephritis was demonstrated. Electron microscopy of this biopsy showed distinct mesan-gial matrix changes "moth-eaten" appearance. In the patient treated with Arava during four weeks, biopsy showed focal proliferative glomerulonephritis with cellular crescents in 7% of all glomerular sections and with IgA mesangial deposits.
Two of the patients thus had IgA glomerulonephritis. The diagnosis of the third one was inconclusive, as regard the present of IgA, but pathology could represent IgA glomerulonephritis in resolution. The relation in time of sign of renal disease to the treatment with Etanercept and Arava makes it probable that renal disease was related to these drugs. It is generally assumed that IgA glomerulonephritis is caused by the deposition of immune complexes, but details of antigen(s) are in these cases unknown. We finally regard it as a possibility that the immunmodulation caused by these new drugs may facilitate silent infection and subsequently development of IgA glomerulonephritis. At least in long term treated patients this aetiology could not be excluded.